Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 65, NWS Jackson, MS

February 6, 2008Kemper County, Neshoba County, Winston County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Feb 6, 2008, 3:00 AM CST for Kemper County, Neshoba County, Winston County, Mississippi. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 6, 2008, 3:00 AM CST (09:00 UTC)
Expired
Feb 6, 2008, 3:29 AM CST
In force
29 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Kemper County, MS, Neshoba County, MS, Winston County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 116 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 6, 3:10 AM CSTTSTM WND DMG15 Se Louisville, MSTREES DOWN ACROSS HWY 397

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 5, 10:01 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 9.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2008-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 926 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2008-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
926 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
326 m²/s²
Significant tornado parameter
1.3
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 060900
SVRJAN
MSC069-099-159-060945-
/O.NEW.KJAN.SV.W.0065.080206T0900Z-080206T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
300 AM CST WED FEB 6 2008

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN KEMPER COUNTY IN EAST CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITY OF PRESTON...
  EASTERN NESHOBA COUNTY IN EAST CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITY OF PHILADELPHIA...
  SOUTHEASTERN WINSTON COUNTY IN EAST CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITY OF NANIH WAIYA...

* UNTIL 345 AM CST

* AT 300 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PHILADELPHIA...AND MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORESTDALE BY 305 AM CST...
  NANIH WAIYA BY 310 AM CST...
  PRESTON...7 MILES SOUTHEAST OF VERNON AND 8 MILES NORTHWEST OF
  BLUFF SPRINGS BY 315 AM CST...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

LAT...LON 3261 8919 3282 8920 3312 8881 3301 8880
      3294 8881 3292 8880 3274 8879
TIME...MOT...LOC 0900Z 237DEG 44KT 3280 8905

$$

GARRETT
1 follow-up statement
000 
WWUS54 KJAN 060929
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
329 AM CST WED FEB 6 2008

MSC069-099-159-060939-
/O.CAN.KJAN.SV.W.0065.000000T0000Z-080206T0945Z/
KEMPER MS-NESHOBA MS-WINSTON MS-
329 AM CST WED FEB 6 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WINSTON...EASTERN
NESHOBA AND NORTHWESTERN KEMPER COUNTIES IS CANCELLED...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT
OF THE AREA.

LAT...LON 3261 8919 3282 8920 3312 8881 3301 8880
      3294 8881 3292 8880 3274 8879
TIME...MOT...LOC 0929Z 237DEG 44KT 3299 8869

$$

GARRETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 5, 9:12 PM CST, 5 hours 48 minutes earlier.

Area forecast discussion, Feb 5, 9:12 PM CST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
912 PM CST TUE FEB 5 2008

.UPDATE...TWEAKED THE HOURLY VALUES. WINDS AND CLOUDS WILL KEEP THE
AREA IN THE LOWER AND MID 70S FOR MUCH OF THE NIGHT. WILL LIKELY
ALLOW THE WIND ADVISORY/LAKE ADVISORY TO EXPIRE AT MIDNIGHT. THE
SQUALL HAS BEEN TO SLOW TO MOVE INTO THE CWA AND FEWER SHOWER AND
THUNDERSTORMS DEVELOPED AHEAD OF THE LINE THAN EXPECTED. MORE
ACTIVITY WAS DEVELOPING OVER THE SOUTHERN ZONES...WHERE THE BETTER
INSTABILITY WAS...BUT THE BETTER SHEAR AND FORCING REMAIN OVER THE
NORTHWEST. ALTHOUGH THERE HAS BEEN A SHORT BREAK IN THE
ACTIVITY...WILL NOT MAKE ANY ADJUSTMENTS TO THE FORECAST AT THIS
POINT. THE LINE OF STORMS SHOULD CONTINUE TO INTENSIFY AS IT MOVES
EAST INTO THE CWA.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL MOVE INTO GLH WITHIN THE NEXT
HOUR...STORMS TO THE WEST WERE PRODUCING WIND GUSTS AROUND 40 MPH.
THE LINE WILL CONTINUE TO MOVE EAST. TSRA WITH GUSTS TO 40 MPH OR
GREATER WILL APPROACH GWO AROUND 5Z...JAN 6Z...GTR 8Z...MEI/HBG 10Z.
HAIL WILL BE LIKELY AS THE STORMS MOVE THROUGH ALSO. HEAVY RAINFALL
WILL LIKELY REDUCE VISIBILITIES TO LESS THAN 3SM BRIEFLY. IN
ADDITION...CEILINGS WILL LIKELY FALL TO 1000FT OR LESS BRIEFLY AS
THE RAIN MOVES IN. OTHERWISE...HEIGHTS SHOULD BE AROUND 2500FT AT
MOST LOCATIONS. THE CURRENT FORECAST SEEMS TO HAVE A HANDLE ON THE EXPECTED
CONDITIONS FOR THE NEXT FEW HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       58  61  32  60 / 100  19   0  11
MERIDIAN      60  63  32  61 / 100  49   0  12
VICKSBURG     56  59  32  62 /  99  10   0  11
HATTIESBURG   62  65  34  61 / 100  50   0  11
NATCHEZ       58  61  32  61 /  98  12   0  11
GREENVILLE    52  56  33  56 /  97   9   0  11
GREENWOOD     55  58  31  57 / 100  14   0  12

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR MSZ030>033-
     037>039-043>066-072>074.

     WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR MSZ018-019-025>029-
     034>036-040>042.

LA...LAKE WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR LAZ015-016-
     023>026.

     WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR LAZ007>009.

AR...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ARZ074-075.

&&

7
Hazardous weather outlook, Feb 5, 11:02 PM CST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1102 PM CST TUE FEB 5 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
070515-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
1102 PM CST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND WEDNESDAY

DANGEROUS SEVERE THUNDERSTORMS ARE STILL EXPECTED OVERNIGHT. SEVERE
THUNDERSTORMS WILL BE SCATTERED ACROSS THE FORECAST AREA ALONG AND
EAST OF A SQUALL LINE THE REST OF TONIGHT. DAMAGING WINDS WILL BE THE
MAIN RISK ALONG WITH A FEW TORNADOES...MAINLY EAST OF A LINE FROM
INDIANOLA MISSISSIPPI TO LAKE PROVIDENCE TO WINNSBORO LOUISIANA.
LARGE HAIL CAN ALSO BE EXPECTED WITH HAILSTONES TO GOLFBALL SIZE OR
LARGER.

THE BEST CHANCE OF SEVERE STORMS WILL GRADUALLY SHIFT EAST OF THE
INTERSTATE 55 CORRIDOR BY 2 AM AND REACH EAST MISSISSIPPI GENERALLY
BETWEEN 2 AND 5 AM.

THE MOST INTENSE STORMS WILL OCCUR WHERE BREAKS IN THE LINE OF STORMS
OCCUR OVER SOUTH...CENTRAL AND EAST MISSISSIPPI. THESE AREAS WILL
HAVE THE HIGHEST RISK OF TORNADO DEVELOPMENT FOR THE REST OF TONIGHT.

THE STRONG COLD FRONT CROSSING THE MISSISSIPPI RIVER SHOULD REACH
NEAR THE MISSISSIPPI AND ALABAMA BORDER AROUND SUNRISE WEDNESDAY. THE
LAST OF THE SEVERE WEATHER RISK WILL END BY AROUND 8 AM CST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED THROUGH EARLY WEDNESDAY.
OTHERWISE...ACTIVATION IS NOT EXPECTED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

40

In the hours before

Local storm report, Feb 5, 10:03 PM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1003 PM CST TUE FEB 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     TSTM WND DMG     GUNNISON                33.94N 90.95W
02/05/2008                   BOLIVAR            MS   LAW ENFORCEMENT

            A FEW TREES AND POWER LINES WERE BLOWN DOWN FROM GUNNISON
            TO DUNCAN.

&&

CME
Local storm report, Feb 6, 12:30 AM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1230 AM CST WED FEB 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     HAIL             9 NE VICKSBURG          32.42N 90.76W
02/06/2008  E1.75 INCH       WARREN             MS   EMERGENCY MNGR

            GOLFBALL SIZED HAIL REPORTED AT OAK RIDGE ROAD.

&&

MME
Local storm report, Feb 6, 12:33 AM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1233 AM CST WED FEB 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND DMG     6 E VICKSBURG           32.33N 90.77W
02/06/2008                   WARREN             MS   EMERGENCY MNGR

            NUMEROUS LARGE TREES...POWER LINES AND TRANSFORMERS
            DOWNED IN EASTERN WARREN COUNTY.

&&

MME
Local storm report, Feb 6, 1:50 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
150 AM CST WED FEB 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 AM     TSTM WND DMG     2 NNW TERRY             32.13N 90.31W
02/06/2008                   HINDS              MS   LAW ENFORCEMENT

            TREES AND LIMBS DOWN AT TERRY ROAD AND LEBANON PINE GROVE
            ROAD.

&&

JCULIN
Local storm report, Feb 6, 2:14 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
214 AM CST WED FEB 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     TSTM WND DMG     2 N CRYSTAL SPRINGS     32.02N 90.36W
02/06/2008                   COPIAH             MS   AMATEUR RADIO

            LIMBS DOWN AND TREE ACROSS THE ROAD BLOCKING HWY 27 NORTH
            OF CRYSTAL SPRINGS.

&&

JCULIN
Local storm report, Feb 6, 2:23 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
223 AM CST WED FEB 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     HAIL             FLORENCE                32.15N 90.13W
02/06/2008  M0.75 INCH       RANKIN             MS   PUBLIC

&&

19

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 9:01 PM CSTSevere Thunderstorm WarningJANBolivar44 min
Feb 5, 10:39 PM CSTTornado WarningJANIssaquena, Sharkey51 min
Feb 5, 11:19 PM CSTSevere Thunderstorm WarningJANHolmes, Humphreys, Leflore, Sunflower26 min
Feb 5, 11:28 PM CSTTornado WarningJANCarroll, Holmes, Humphreys, Leflore32 min
Feb 5, 11:50 PM CSTSevere Thunderstorm WarningJANCarroll, Grenada, Leflore, Montgomery40 min
Feb 5, 11:51 PM CSTSevere Thunderstorm WarningJANHinds, Warren39 min
Feb 6, 12:16 AM CSTSevere Thunderstorm WarningJANMadison, Yazoo59 min
Feb 6, 12:38 AM CSTTornado WarningJANMadison, Yazoo52 min
Feb 6, 12:39 AM CSTSevere Thunderstorm WarningJANClaiborne, Jefferson40 min
Feb 6, 12:54 AM CSTTornado WarningJANOktibbeha21 min
Feb 6, 12:56 AM CSTSevere Thunderstorm WarningJANHinds33 min
Feb 6, 12:59 AM CSTTornado WarningJANClaiborne, Copiah, Hinds20 min
Feb 6, 1:11 AM CSTTornado WarningJANClay19 min
Feb 6, 1:18 AM CSTSevere Thunderstorm WarningJANHinds, Rankin42 min
Feb 6, 1:22 AM CSTTornado WarningJANClay, Lowndes23 min
Feb 6, 1:25 AM CSTTornado WarningJANAttala, Leake35 min
Feb 6, 1:40 AM CSTTornado WarningJANChoctaw, Winston35 min
Feb 6, 1:47 AM CSTSevere Thunderstorm WarningJANNoxubee28 min
Feb 6, 1:51 AM CSTTornado WarningJANNoxubee24 min
Feb 6, 2:00 AM CSTTornado WarningJANNoxubee, Oktibbeha, Winston45 min
Feb 6, 2:09 AM CSTTornado WarningJANKemper, Neshoba36 min
Feb 6, 2:28 AM CSTTornado WarningJANClay, Lowndes47 min
Feb 6, 2:46 AM CSTTornado WarningJANNoxubee44 min
Feb 6, 3:16 AM CSTSevere Thunderstorm WarningJANNoxubee33 min
Feb 6, 3:28 AM CSTSevere Thunderstorm WarningJANClarke27 min
Feb 6, 4:36 AM CSTLake Wind AdvisoryJANBolivar, Humphreys, Issaquena, Leflore, Sharkey, Sunflower and 1 more13 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.